Oklahoma, 2013

Hail and Damaging Winds in Oklahoma, July 16, 2013

July 16, 2013 · NWS OUN · 5 events in 1 county or zone

Multicell thunderstorms developed over central and eastern Oklahoma during the afternoon. Due to an anomalous pattern, with a retrograding upper low centered over New Mexico, these storms moved northwestward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Multicell thunderstorms developed over central and eastern Oklahoma during the afternoon. Due to an anomalous pattern, with a retrograding upper low centered over New Mexico, these storms moved northwestward. During the 5:00pm LST hour, one complex of storms moved over Oklahoma City, and several severe reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 16, 1:30 PM CST, 4 hours earlier.

Area forecast discussion, Jul 16, 1:30 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
230 PM CDT TUE JUL 16 2013

.DISCUSSION...
SCATTERED/WIDESPREAD SHOWERS AND SOME STORMS WILL CONTINUE TO AFFECT
PARTS OF THE FA TONIGHT... BUT THE COVERAGE WILL LIKELY DECREASE
SOME AFTER SUNSET AND THE LOSS OF HEATING. THE MOST WIDESPREAD
ACTIVITY WILL CONTINUE TO GRADUALLY SHIFT WEST AS THE UPPER LOW THAT
IS CAUSING THE RAIN CONTINUES TO MOVE AWAY FROM THE AREA.
ISOLATED/SCATTERED SHOWERS AND STORMS WILL REMAIN POSSIBLE THROUGH
THURSDAY BUT BE MORE DIURNALLY DRIVEN WITH AFTN HEATING AIDING IN
DEVELOPMENT THE NEXT COUPLE OF DAYS. A FEW STRONG STORMS WILL BE
POSSIBLE. TEMPERATURES WILL ALSO CONTINUE TO GRADUALLY WARM WITH
HIGHS IN THE 90S IN MOST LOCATIONS BY THURSDAY. THE HOT AND HUMID
CONDITIONS WILL CONTINUE INTO EARLY NEXT WEEK.

A BRIEF DRY PERIOD WILL OCCUR BEFORE RAIN CHANCES RETURN THIS
WEEKEND. MODELS SHOW A SHORTWAVE ROTATING INTO THE GREAT LAKES
REGION THIS WEEKEND. THIS SHORTWAVE COULD DRAG A WEAK COLD FRONT
NEAR OR INTO THE FA. WITH THE MOISTURE REMAINING OVER THE REGION...
HEATING... AND THE BOUNDARY... SHOWERS/STORMS WILL BE POSSIBLE OVER
THE WEEKEND FOR PARTS OF THE AREA WITH THE BEST CHANCE ACROSS
NORTHERN OK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  87  70  91 /  30  20  10  10
HOBART OK         68  86  69  91 /  50  40  20  10
WICHITA FALLS TX  70  88  70  93 /  50  40  20  20
GAGE OK           65  84  66  89 /  30  30  10  10
PONCA CITY OK     69  89  71  92 /  20  20   0  10
DURANT OK         71  89  73  94 /  40  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/25
Hazardous weather outlook, Jul 16, 10:20 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1120 AM CDT TUE JUL 16 2013

OKZ004>048-050>052-TXZ083>090-171200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1120 AM CDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS ARE EXPECTED OVER OKLAHOMA AND WESTERN NORTH
TEXAS. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED.

DISCUSSION...
AN UPPER LEVEL STORM SYSTEM MOVING SLOWLY WEST OF OKLAHOMA WILL
KEEP RAIN AND A FEW THUNDERSTORMS OVER THE REGION...PRIMARILY
OVER WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. WITH MORE HEATING
EXPECTED TODAY...THERE WILL LIKELY BE ENOUGH INSTABILITY FOR THE
DEVELOPMENT OF THUNDERSTORMS. ALTHOUGH NO SEVERE WEATHER IS
EXPECTED...A FEW STRONG STORMS MAY PRODUCE SMALL HAIL LATE THIS
AFTERNOON AND EARLY THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A CHANCE FOR THUNDERSTORMS EXISTS OVER SOUTHWEST OKLAHOMA AND
ADJACENT PARTS OF NORTH TEXAS UNTIL THURSDAY. THUNDERSTORM CHANCES
RETURN AGAIN THIS WEEKEND AND EARLY NEXT WEEK MAINLY OVER THE NORTHERN
HALF OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM WEDNESDAY.

In the hours before

Special weather statement, Jul 16, 4:19 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT TUE JUL 16 2013

OKZ019-025-026-028>030-040-041-162245-
LOGAN OK-OKLAHOMA OK-LINCOLN OK-MCCLAIN OK-GARVIN OK-CLEVELAND OK-
POTTAWATOMIE OK-MURRAY OK-
519 PM CDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOGAN...OKLAHOMA...
CENTRAL LINCOLN...MCCLAIN...GARVIN...CLEVELAND...POTTAWATOMIE AND
NORTHERN MURRAY COUNTIES UNTIL 545 PM CDT...

AT 513 PM CDT...SCATTERED STRONG THUNDERSTORM WERE LOCATED FROM NEAR
GUTHRIE SOUTH TO OKLAHOMA CITY METRO SOUTH TO NEAR PAULS VALLEY...
MOVING NORTHWEST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3448 9701 3453 9754 3584 9764 3581 9681
TIME...MOT...LOC 2213Z 121DEG 18KT 3514 9708

30
Special weather statement, Jul 16, 4:20 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT TUE JUL 16 2013

OKZ031-032-042-043-047-162245-
SEMINOLE OK-JOHNSTON OK-PONTOTOC OK-COAL OK-HUGHES OK-
520 PM CDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...NORTHERN
JOHNSTON...CENTRAL PONTOTOC...NORTHWESTERN COAL AND HUGHES COUNTIES
UNTIL 545 PM CDT...

AT 518 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
WETUMKA TO ALLEN TO STONEWALL TO 3 MILES NORTH OF MILL CREEK...MOVING
WEST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3526 9645 3440 9686 3446 9639 3526 9605
TIME...MOT...LOC 2218Z 94DEG 18KT 3527 9622 3486 9638 3466 9650 3445
9683

30
Special weather statement, Jul 16, 4:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT TUE JUL 16 2013

OKZ005-011-015-162300-
WOODS OK-DEWEY OK-MAJOR OK-
522 PM CDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WOODS...EASTERN DEWEY AND
CENTRAL MAJOR COUNTIES UNTIL 600 PM CDT...

AT 518 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES SOUTH OF AVARD TO 12 MILES SOUTHEAST OF WAYNOKA TO 6 MILES
WEST OF CANTON LAKE TO 4 MILES WEST OF OAKWOOD...MOVING NORTH AT 15
MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3694 9868 3629 9849 3616 9861 3616 9864
      3613 9864 3607 9869 3585 9868 3587 9894
      3649 9893 3668 9900
TIME...MOT...LOC 2218Z 162DEG 14KT 3665 9879 3645 9873 3613 9872 3591
9878

30
Special weather statement, Jul 16, 4:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT TUE JUL 16 2013

OKZ025-028-029-040-162330-
OKLAHOMA OK-MCCLAIN OK-GARVIN OK-CLEVELAND OK-
559 PM CDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR OKLAHOMA...MCCLAIN...CENTRAL
GARVIN AND CLEVELAND COUNTIES UNTIL 630 PM CDT...

AT 557 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NICOMA PARK TO 3 MILES NORTHWEST OF WAYNE TO 4 MILES NORTH OF
FOSTER...MOVING NORTHWEST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3458 9752 3514 9765 3572 9763 3567 9721
      3490 9729 3458 9725
TIME...MOT...LOC 2257Z 129DEG 21KT 3548 9735 3495 9736 3468 9751

30
Special weather statement, Jul 16, 5:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT TUE JUL 16 2013

OKZ025-162345-
OKLAHOMA OK-
618 PM CDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKLAHOMA COUNTY UNTIL 645
PM CDT...

AT 612 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OKLAHOMA
CITY...MOVING NORTHWEST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3553 9737 3538 9749 3541 9766 3572 9767
      3572 9765
TIME...MOT...LOC 2312Z 123DEG 17KT 3550 9751

30

The radar

The Norman radar (KTLX), 36 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oklahoma

When
July 16, 5:30 PM CST
Where
Oklahoma County, 2.35 mi WSW of Nichols Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.540, -97.580

Trained spotter estimated a gust to 60 mph.

Hail, Oklahoma

When
July 16, 5:34 PM CST
Where
Oklahoma County, 3.5 mi N of (Pwa)wiley Post Apt
Measured
1.25 in hail
Property damage
$500
Reported by
Public
Coordinates
35.580, -97.640

Tree limbs 2 in diameter were downed.

Thunderstorm Wind, Oklahoma

When
July 16, 5:34 PM CST
Where
Oklahoma County, 0.69 mi N of Bethany
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
35.520, -97.640

KPWA measured a gust to 64 mph.

Hail, Oklahoma

When
July 16, 5:35 PM CST
Where
Oklahoma County, 2.18 mi NE of Warr Acres
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.540, -97.590

At Nw 63rd and Nw Expressway.

Hail, Oklahoma

When
July 16, 5:45 PM CST
Where
Oklahoma County, 3.5 mi N of (Pwa)wiley Post Apt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.580, -97.640

Hail lasted for several minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466355, 466356, 466357, 466358, 466359.